Scheduled System Maintenance on May 29th, 2015:
IEEE Xplore will be upgraded between 11:00 AM and 10:00 PM EDT. During this time there may be intermittent impact on performance. We apologize for any inconvenience.
By Topic

Frame-Based Packet-Mode Scheduling for Input-Queued Switches

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$31 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

2 Author(s)
Jianyu Lou ; Sch. of Comput. & Eng., Univ. of Missouri-Kansas City, Kansas City, MO ; Shen, X.

Most packet scheduling algorithms for input-queued switches operate on fixed-sized packets known as cells. In reality, communication traffic in many systems such as Internet runs on variable-sized packets. Motivated by potential savings of segmentation and reassembly, there has been increasing interest in scheduling variable-sized packets in a nonpreemptive manner known as packet-mode scheduling. This paper studies frame-based packet-mode scheduling for better scalability. It first shows that the admissible condition is no longer sufficient for packet-mode scheduling. Then, a relation between the frame size and packet sizes is derived that classifies under what conditions the packet-mode scheduling problem is polynomial solvable or is NP-hard. This relation reveals an interesting result that under various packet size distributions, it may be polynomial solvable even if many different packet sizes occur in the packet set, whereas it may be NP-hard with just two packet sizes present. Finally, as a practical solution, this paper studies how a speedup can help packet-mode scheduling. It is shown that the admissible condition becomes sufficient also when a speedup of two is used. A simple algorithm with a speedup of two is presented.

Published in:

Computers, IEEE Transactions on  (Volume:58 ,  Issue: 7 )